Minnesota, 2010

Winter Weather in Minnesota, February 13 to 15, 2010

February 13 to 15, 2010 · NWS FSD · 8 events in 8 counties and zones

New snowfall of 1 to 4 inches combined with deep existing snow cover and strong northwest winds to produce blowing and drifting snow. The snow began on Saturday February 13th, while the strong winds and blowing snow were observed on Sunday February 14th into the morning of February 15th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

New snowfall of 1 to 4 inches combined with deep existing snow cover and strong northwest winds to produce blowing and drifting snow. The snow began on Saturday February 13th, while the strong winds and blowing snow were observed on Sunday February 14th into the morning of February 15th. The blowing and drifting snow resulted in numerous accidents, several of which were reported on Interstate 90.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 12, 9:00 PM CST, 7 hours earlier.

Area forecast discussion, Feb 12, 9:00 PM CST, 7 hours before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CST FRI FEB 12 2010

.DISCUSSION...
FOG...DENSE IN PLACES HAS FORMED EAST OF THE JAMES RIVER THIS EVE
AHEAD OF APPROACHING DECK OF MID CLOUDS. AS MID CLOUDS SPREAD TO THE
EAST OVERNIGHT...FOG MAY BREAK UP A BIT BUT PBLY WL BE DENSE IN
PLACES THRU THE NIGHT. WL NOT ISSUE ANY ADVY AS OF NOW AS DENSE FOG
IS NOT WDSPRD ATTM. HAVE ALREADY UPDATED GRIDS TO MENTION DENSE FOG
ACRS THE E DURING THE NIGHT. ALSO ADJUSTED TEMPS AS A FEW POCKETS
FELL BLO FCST LOWS...BUT NOW ARE STARTING TO REBOUND AND STABILIZE
WITH CLOUD COVER. LATEST NAM COMING IN CONTS TO SHOW BEST CHC FOR
SNOW ON SAT WL BE NE OF INVERTED TROF AND ACCORDING TO NAM WUD BE E
OF I29 MOST OF SAT BEFORE SPREADING SWWD AS INVERTED TROF DROPS SWD
ACRS CWA WITH UPPER LOW. WL WAIT FOR LATER MODELS TO COME IN BUT IF
NAM DOES PAN OUT...MOST ACCUM SNOW WL BE NE OF CURRENT FCST AND NOT
ALONG I29 CORRIDOR.

&&

.AVIATION...
WDSPRD IFR CIGS AND VSBYS E OF JAMES RIVVER WL GRADUALLY BECOME MVFR
TO VFR AS MID LEVEL CLOUDS MOVE IN FM THE WEST THRU 12Z. SNOW WL
ALSO SPREAD SEWD ACRS THE CWA AFTER 12Z.

&&
.PREVIOUS DISCUSSION...
ST OVER FCST AREA CONTS TO SLWLY BREAK UP AS HIR SC
ALSO SLWLY CONTS TO RECEDE ESEWD. WE KNEW ERYR THAT CLD CVR WUD BE
TRICKY THIS AFTN AND EVE AND IT NOW APPEARS THAT MUCH OF FCST AREA
MAY HAVE A PTCLDY PD IF THAT SC CONTS TO DCRS. ALONG WITH THIS WILL
COME REDVLPMT OR WORSENING OF FOG SO WILL HAVE MENTN MAINLY ERN PART
OF FCST AREA. MID CLDS ARE POISED TO SPREAD OVER WRN FCST AREA
STARTING THE END OF TDA WITH THESE CLOUDS CONTG TO SPREAD EWD THIS
EVE. GIVEN MODELS...ESPLY NAM...HAVE BEEN SLOW DVLPG THIS WARM
ADVCTN PATTERN OVER REGION...THERE SHUD BE ENUF LIFT FOR SOME SPOTTY
LGT SNOW TO REACH THE SFC IN THE AS PART OF OUR FCST AREA LATE TNGT.
SNOW UNLIKELY TO INCREASE IN AREAL CVRG TOO MUCH UNTIL SAT MRNG...SO
WILL KEEP THOSE SD POPS LATE TNGT IN THE 20 TO 30 PCT RANGE. WE WILL
HAVE TO WATCH AS IT SEEMS THERE IS SOME CHC SNOW CUD BCM ORGANIZED
MORE THAN A LITTLE FASTER THAN WHAT MODELS SHOW...BUT FOR NOW THE
LOW POPS CONFINED MOSTLY TO OUR SD ZONES SHUD DO.

TEMPS WILL REMAIN TRICKY  WITH POCKMARKED CLD CVR THIS EVE AND INCRG
CLDS LATE...SOME AREAS SHUD SEE DECENT COOLING THIS EVE. SFC WNDS
SHUD GRDLY BCM SERLY BUT SHUD STAY BLO 10 MPH TNGT.  /WILLIAMS

ISENTROPIC LIFT AND WAA WILL PUSH INTO THE CENTRAL PORTIONS OF THE
CWA BY SATURDAY MORNING AS AN INVERTED TROUGH SLIDES INTO OUR FAR
WEST. THIS FEATURE WILL BEGIN TO SLIDE ACROSS THE CWA DURING THE DAY
ON SATURDAY...AND APPEARS THAT THE BEST PRECIPITATION WILL OCCUR
JUST ALONG AND OUT AHEAD OF THIS FEATURE THROUGH THE DAY...AND WILL
SEE AROUND AN INCH TO AN INCH AND A HALF OF SNOW IN AREAS GENERALLY
EAST OF THE JAMES RIVER VALLEY. HIGHS ON SATURDAY LOOKING TO BE IN
THE 20S ACROSS THE AREA.

THINGS BEGIN TO GO DOWNHILL ON SATURDAY NIGHT AS THE SURFACE TROUGH
BEGINS TO COLLAPSE SOUTHWARD AND THE UPPER LEVEL WAVE DROPS THROUGH
CENTRAL AND EASTERN SOUTH DAKOTA. THE MID LEVELS DRY OUT IN OUR
SOUTHWEST DURING THE EVENING...SO WILL PROBABLY NOT HAVE MUCH IN THE
WAY PRECIPITATION OVER THAT AREA EARLY IN THE NIGHT...JUST AS WINDS
BEGIN TO PICK AS STRONGER CAA ENSUES AND THE GRADIENT BEGINS TO
TIGHTEN UP AS A SURFACE HIGH TRIES TO BUILD INTO THE WESTERN HIGH
PLAINS. SNOW WILL SLIDE SOUTHWARD ACROSS THE CWA THROUGH THE NIGHT
WITH BEST PV ADVECTION AS THE UPPER WAVE TRACKS INTO NEBRASKA...AND
A MID LEVEL TROWAL LIKE STRUCTURE SAGS ACROSS OUR EAST. TEMPERATURES
WILL BE TRICKY ON SATURDAY NIGHT...WITH THE NAM MORE AGGRESSIVE IN
WRAPPING WARMER AIR AROUND THE LOW...CAUSING RISING
TEMPERATURES...SIMILAR TO THE LAST SNOW EVENT. THE HIGHER WINDS WILL
CONTINUE TO PUSH EASTWARD ACROSS THE AREA DURING THE NIGHT...AND
THIS IN COMBINATION WITH FALLING SNOW WILL CAUSE REDUCED
VISIBILITIES. THINK THAT THE WORST CONDITIONS WILL OCCUR LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING...AS THIS WILL BE THE TIME
WHEN HIGHEST WINDS/LARGEST AREAL COVERAGE OF SNOW WILL BE OCCURRING.
WINDS AT THE TOP OF THE MIXED LAYER NEVER BECOME THAT
EXTREME...REMAINING AROUND 30 KTS...BUT SOME TYPE OF WINTER HEADLINE
WILL PROBABLY HAVE TO BE ISSUED AT SOME POINT...THOUGH ELECTED NOT
TO DO SO AT THIS TIME AS WORST CONDITIONS WILL NOT OCCUR UNTIL LATE
IN THE THIRD PERIOD. TOTAL SNOWFALL BY EARLY SUNDAY AFTERNOON WILL
BE IN THE RANGE OF 2 TO 4 INCHES ACROSS THE CWA...WITH THE HIGHEST
AMOUNTS OVER THE CENTRAL INTO THE SOUTHEASTERN PORTIONS OF THE FA.

SNOW WILL TAPER DOWN ON SUNDAY AS FORCING MOVES AWAY...BUT WITH A
STRONG GRADIENT REMAINING ACROSS THE REGION...BLOWING SNOW WILL
CONTINUE TO BE AN ISSUE.  EVEN SO...LATER IN THE DAY WAA TAKES
OVER...SO WHILE IT WILL BE BREEZY...WIND SPEEDS SHOULD NOT GET TOO
OUT OF CONTROL. IT WILL BE COLDER WITH HIGHS ONLY IN THE LOWER TO
MID TEENS. ANOTHER WEAK WAVE DROPS SOUTHWARD THROUGH THE UPPER
MIDWEST LATE ON SUNDAY NIGHT AND MONDAY...AND MAY BRING VERY LIGHT
SNOW OR FLURRIES TO OUR FAR EAST DURING THAT TIME FRAME.

MODELS BECOME INCREASINGLY DIVERGENT WITH THE SYNOPTIC PATTERN FOR
NEXT WEEK...ESPECIALLY IN TERMS OF SHORTWAVES EMBEDDED IN A NORTH TO
NORTHWESTERLY UPPER LEVEL FLOW OVER OUR AREA...AS LOW PRESSURE
REMAINS OVER THE EASTERN PORTIONS OF THE COUNTRY AND RIDGING BUILDS
ALONG THE WEST COAST. OVERALL...TEMPERATURES LOOK TO SLOWLY MODERATE
THROUGH THE WEEK...MAINLY IN THE LOWER TO MID 20S FOR HIGHS BY THE
MIDDLE AND END OF THE WEEK.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Feb 12, 4:22 AM CST, 23 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0422 AM CST FRI FEB 12 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0422 AM CST FRI FEB 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
AREAS OF LIGHT SNOW WILL MOVE INTO SOUTHEAST SOUTH DAKOTA...
GENERALLY WEST OF INTERSTATE 29...AFTER MIDNIGHT TONIGHT.
SNOWFALL AMOUNTS BY DAYBREAK SATURDAY WILL BE LESS THAN A HALF AN
INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL BECOME LIKELY ALONG AND EAST OF THE JAMES RIVER VALLEY
IN SOUTHEAST SOUTH DAKOTA... INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA.. .SATURDAY AND SATURDAY NIGHT. SNOWFALL
ACCUMULATIONS OF 2 TO 4 INCHES APPEAR LIKELY AT THIS TIME...WITH
THE HIGHEST AMOUNTS EXPECTED FROM FAR EASTERN SOUTH DAKOTA...
THROUGH EXTREME SOUTHWEST MINNESOTA INTO NORTHWEST IOWA.

NORTHWEST WINDS WILL INCREASE ACROSS THE AREA SATURDAY NIGHT AND
SUNDAY...GRADUALLY DIMINISHING SUNDAY NIGHT. THE STRONG WINDS
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY IN
AREAS WHICH RECEIVE THE HIGHER SNOWFALL AMOUNTS EARLIER IN THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Lincoln

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Lincoln forecast zone
Reported by
COOP Observer
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

New snowfall of 2 to 4 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Lyon

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

New snowfall of 1 to 3 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Pipestone

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

New snowfall of 2 to 4 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Murray

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Murray forecast zone
Reported by
COOP Observer
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

New snowfall of 2 to 3 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Cottonwood

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Cottonwood forecast zone
Reported by
Emergency Manager
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

New snowfall of 1 to 3 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Rock

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Rock forecast zone
Reported by
Emergency Manager
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

New snowfall of 2 to 4 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Nobles

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Nobles forecast zone
Reported by
Emergency Manager
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

New snowfall of 2 to 3 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

Winter Weather, Jackson

When
February 13, 4:00 AM CST to February 15, 12:00 PM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

New snowfall of 1 to 3 inches, beginning early on February 13th, and existing deep snow cover, combined with strong northwest winds which developed on February 14th, to produce blowing and drifting snow which reduced visibilities in some areas. The developing slick roads resulted in several accidents, which continued after the snow had ended and visibilities had improved.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217877, 217878, 217879, 217880, 217881, 217882, 217884, 217885.